North Carolina, 2008

Hail and Damaging Winds in North Carolina, May 20, 2008

May 20, 2008 · NWS ILM · 9 events in 4 counties and zones

A cold front was located across southern Virginia during the afternoon. An east-west oriented squall line developed just ahead of the cold front and slowly worked its way south to the North Carolina/South Carolina border by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front was located across southern Virginia during the afternoon. An east-west oriented squall line developed just ahead of the cold front and slowly worked its way south to the North Carolina/South Carolina border by late evening. Supercells developed south of the squall line and rapidly moved east toward the coast. Large hail was the primary severe weather type, although a transition to high wind occurred near the end of the event as bow segments began to organize in the increasingly shallow convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 20, 2:54 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, May 20, 2:54 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT TUE MAY 20 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ACROSS VIRGINIA...DRAGGING A COLD
FRONT THROUGH THE EASTERN CAROLINAS TONIGHT. A SERIES OF FRONTS
WILL CROSS THE AREA THROUGH FRIDAY NIGHT. THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT INTO SATURDAY. A LARGE AREA OF HIGH PRESSURE WILL BUILD
ACROSS THE AREA SATURDAY AFTERNOON AND CREST ACROSS THE AREA LATE
IN THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 3 PM TUESDAY...POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS
THROUGH THIS EVENING AS A COLD FRONT PUSHES THROUGH LOCAL AREA.
LOOKS LIKE BEST CHC OF SHOWERS AND TSTMS WILL BE BETWEEN 21Z AND 03Z
TIME FRAME. SPC HAS ISSUED 2 SVR WATCHES FOR SURROUNDING AREAS...AND
JUST ISSUED A TOR FOR LOCAL CWA. SVR SIZE HAIL HAS BEEN REPORTED
OVER A FEW COUNTIES TO THE N OF LOCAL..BUT CELLS JUST OUTSIDE OF CWA
TAKING ON SEVERE CHARACTERISTICS.

CURRENT TEMPS WELL INTO THE 80S WITH DEWPOINTS IN THE MID 60S.
LOW PRESSURE WILL MOVE TOWARD MID ATLANTIC COAST THROUGH THIS
EVENING DRAGGING A COLD FRONT TRAILING OFF TO THE W-SW. THIS COLD
FRONT WILL APPROACH LOCAL AREA FROM THE NW AND MOVE THROUGH THIS
EVENING. EXPECT SHRA/TSRA AHEAD AND ALONG COLD FRONT WHICH SHOULD
CLEAR THE COAST AROUND MIDNIGHT. THE MAIN THREAT WILL BE DAMAGING
WINDS AND HAIL AND POTENTIAL FOR TORNADOES. SHORTWAVE RIDING AROUND
MID LEVEL TROUGH OVER NE CONUS WILL AID IN LOWERING HEIGHTS AND
STEEPENING MID LEVEL LAPSE RATES THIS AFTERNOON. LIFTED INDICES DOWN
AROUND -7. DRY AIR AROUND H70 WILL HELP TO AID IN DOWNBURST TYPE
WINDS AND WET BULB ZERO ON SOUNDING THIS MORNING RIGHT AROUND 9K FT.
MODIFIED SOUNDING HAS WET BULB ZERO HEIGHT AROUND 10K FT. WITH THAT
SAID...EXPECT POTENTIAL FOR SOME HAIL AND DAMAGING WINDS AS WELL AS
TORNADOES..ESPECIALLY AS FRONT DRAWS CLOSER AND ALONG SEA BREEZE
BOUNDARY WHICH IS PUSHING INLAND ACROSS BRUNSWICK AND NEW HANOVER
COUNTIES THIS AFTERNOON. GUSTY W-SW WINDS WILL CONTINUE AHEAD OF
COLD FRONT THROUGH THIS EVENING. VWP SHOWING WINDS 25-35 KTS IN THE
LOWEST 3K FT AND UP TO 50 KTS AT 6-10K FT.  EXPECT SEA BREEZE TO BE
INITIAL FOCAL POINT FOR ANY CONVECTION THIS AFTERNOON...BUT LOOKS
LIKE CAP SHOULD HOLD OFF ANY CONVECTION UNTIL AROUND 19Z. SREF DATA
SHOWING BEST SHOT OF CONVECTION BETWEEN 00Z-06Z TIME FRAME WITH MAX
POTENTIAL IN NC COASTAL ZONES AS COLD FRONT DRAWS CLOSER TO THE
COAST 22-04Z.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...COLD FRONT WILL HAVE MOVED ACROSS ALL BUT
EXTREME SOUTH PORTIONS OF FORECAST AREA BY START OF PERIOD AND IS
EXPECTED TO BE SW OF ENTIRE FORECAST AREA MID MORNING ON WED. A
WEAK WAVE OF LOW PRESSURE DEVELOPING ALONG BOUNDARY MAY ALLOW
FRONT TO STALL JUST OFFSHORE WED MORNING. SUBSIDENCE IN THE WAKE
OF THIS AREA OF LOW PRESSURE SHOULD DOMINATE BY WED
AFTERNOON...ALLOWING FOR INCREASING SUNSHINE. WILL KEEP POPS BELOW
THRESHOLD...EXCEPT ALONG THE COAST WHERE ISOLATED CONVECTION IS
POSSIBLE AS THE SEABREEZE DEVELOPS. EVEN WITH THIS HOWEVER...THE
SEABREEZE SHOULD BE PINNED TO THE COAST WITH DEEP WESTERLY FLOW
ALOFT...CONFINING THE RISK TO THE IMMEDIATE COAST. WILL INITIALIZE
WINDS N TO NW WITH WINDS BACKING TO W BY EVE AND TO SSW ALONG THE
IMMEDIATE COAST.

ANOTHER TROUGH WILL MOVE ACROSS THE AREA LATE DAY WED AND WED
EVE...BUT THIS IS SHOULD COME THROUGH DRY AS AVAILABLE MOISTURE WILL
BE CONFINED IN SHALLOW LAYER AROUND 6-7 KFT.

FORECAST AREA WILL BE UNDER THE INFLUENCE OF A SHORTWAVE RIDGE LATE
WED NIGHT AND THU AND SHOULD BE A PERIOD OF RELATIVELY CLEAR SKIES.
CONSEQUENTLY...A WARMER DAY IS EXPECTED ON THU THAN ON WED.
HOWEVER...FORECAST AREA REMAINS WITHIN THE CLUTCHES OF A LONGWAVE
TROUGH WITH UPPER LOW CENTERED ACROSS NE CORNER OF THE UNITED
STATES. SOUTHERN REACHES OF YET ANOTHER SURFACE TROUGH COINCIDENT
WITH A MID-LEVEL SHORTWAVE EMBEDDED IN WNW FLOW MAY AFFECT THE AREA
OVERNIGHT THU...RESULTING IN INCREASING CLOUD COVER AND ISOLATED/
SCATTERED SHOWERS AND THUNDERSTORMS. MOISTURE WILL BE LIMITING
PARAMETER...WHICH SHOULD BE GREATER ACROSS SOUTHERN ZONES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 PM TUESDAY...SURFACE BOUNDARY EXPECTED TO BE SOUTH OF THE
CWA EARLY FRIDAY. SHORTWAVE PROGGED TO DROP NW TO SE INTO NC
FRIDAY NIGHT WITH THE GFS INDICATING POTENTIAL FOR MCS AHEAD OF
THIS FEATURE. HAVE RAISED POPS AT LEAST A LITTLE FRIDAY NIGHT INTO
SATURDAY TO INDICATE THIS POSSIBILITY. STILL KEEPING THEM IN THE
SLIGHT CHANCE RANGE FOR NOW. THE TROUGH WILL SHIFT OFF THE COAST
SATURDAY NIGHT...AND RIDGING SFC-ALOFT WILL BUILD IN FROM THE EAST
SUNDAY THROUGH MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NO BIG CHANGES TO THE PREVIOUS SET OF TAFS. STILL LOOKING FOR
SCATTERED CONVECTION TO DEVELOP AHEAD OF WEAK FRONTAL BOUNDARY.
BEST CHANCE FOR THUNDER WILL BE FROM 20-23Z OVER NORTHERN
TERMINALS...AND FROM 23-03Z OVER THE SOUTH. VISIBILITIES WILL
LIKELY DROP TO MVFR OR LOW IN STORMS...HOWEVER CEILING SHOULD
REMAIN VFR...MVFR WORST CASE. LOOK FOR GUSTY SOUTHWEST WINDS TO
CONTINUE THROUGH EVENING...DIMINISHING AND BECOMING WESTERLY BY
BEFORE MIDNIGHT...THEN NORTHEAST BY WEDNESDAY MORNING.

OUTLOOK WEDNESDAY THROUGH SATURDAY...FRONTAL BOUNDARY BECOMES
STATIONARY OVER THE SOUTHERN PORTION OF THE REGION...WITH A GOOD
CHANCE OF SHOWERS AND STORMS FRIDAY AND SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...SEAS ARE APPROACHING 6 FT AT MOMENT. MAX
WINDS WINDS 20 TO 30 KTS WITH GUSTS TO AROUND 30 KTS. THEREFORE
SCA LOOKS RIGHT ON TRACK WITH SEAS AND WINDS INCREASING INTO SCA
THIS AFTERNOON. SCA IN EFFECT STARTING THROUGH LATE TONIGHT. WINDS
SHOULD CONTINUE TO INCREASE AND GUST OUT OF THE SW VEERING AROUND
AS COLD FRONT APPROACHES THIS EVENING. SHRA/TSRA EXPECTED THIS
EVENING AHEAD AND ALONG COLD FRONT WHICH SHOULD MOVE THROUGH THE
WATERS JUST AFTER MIDNIGHT. WINDS WILL VEER AROUND TO AN OFF SHORE
DIRECTION AND DECREASING TOWARD MORNING. DECREASING SEAS WILL
FOLLOW.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...CONDITIONS WILL HAVE RELAXED BELOW SMALL CRAFT
ADVISORY CONDITIONS BY START OF PERIOD. WINS WILL START OUT FROM N
OR NW AND THEN BACK TO A WSW DIRECTION WED/WED EVE. WINDS WILL
SETTLE ON SW BY THU AFTERNOON AHEAD OF NEXT TROUGH WHICH WILL MOVE
ACROSS THE AREA BY END OF FORECAST PERIOD. WILL KEEP WINDS 15 KT OR
LESS AND SEAS 4 FT OR LESS THROUGH THE PERIOD. NEAR SHORE SEAS WILL
BE CLOSER TO 2 FT.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 PM TUESDAY...WINDS EXPECTED TO VEER FROM N TO NE FRIDAY
BEHIND THE SURFACE FRONT...WHICH IS FORECAST TO BE SOUTH OF THE
WATERS BY FRIDAY MORNING. 12Z GFS IS INDICATING THE POTENTIAL FOR
A CLUSTER OF CONVECTION TO MOVE OFF THE COAST EARLY SATURDAY AHEAD
OF A MID- LEVEL SHORTWAVE. OTHERWISE...HIGH PRESSURE WILL BUILD
ACROSS THE WATERS SATURDAY NIGHT THROUGH SUNDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ254-256.

     SMALL CRAFT ADVISORY UNTIL 3 AM EDT WEDNESDAY FOR AMZ250-252.

&&

NEAR TERM...RGZ
SHORT TERM...RJD
LONG TERM...CRM
AVIATION...RGZ
Hazardous weather outlook, May 20, 2:55 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT TUE MAY 20 2008

AMZ250-252-212000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
355 PM EDT TUE MAY 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT WEDNESDAY...
...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ254-256-212000-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
355 PM EDT TUE MAY 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-212000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
355 PM EDT TUE MAY 20 2008

...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 20, 5:03 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
603 PM EDT TUE MAY 20 2008

SCZ033-034-202230-
MARION-HORRY-
603 PM EDT TUE MAY 20 2008

AT 603 PM EDT...A STRONG THUNDERSTORM WAS...OVER PEE DEE
CROSSROADS...OR 10 MILES WEST OF CONWAY...MOVING EAST AT 49 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CONWAY...NORTH MYRTLE
BEACH...RED HILL...BRITTON NECK...DONGOLA...HAMMOND...HAND...HICKORY
GROVE...HOMEWOOD...HORRY...LONGS AND PEE DEE CROSSROADS.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

BACON
Special weather statement, May 20, 5:04 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT TUE MAY 20 2008

SCZ039-046-202300-
WILLIAMSBURG-GEORGETOWN-
604 PM EDT TUE MAY 20 2008

AT 604 PM EDT...A STRONG THUNDERSTORM WAS...7 MILES EAST OF
EADYTOWN...OR 7 MILES NORTHWEST OF SAINT STEPHEN...MOVING EAST AT 55
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL...GUSTY WINDS
IN EXCESS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THIS THUNDERSTORM HAS THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM EDT.

THROUGH 7 PM EDT...COMMUNITIES IN THE PATH OF THIS STORM ARE
GEORGETOWN...ANDREWS...EARLE...GOURDIN...GRAVES...JACKSON...LAMBERT
...LITCHFIELD BEACH...OATLAND...SAMPIT...TRIO AND WARSAW.

RJD

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 20, 6:20 PM EST to 6:22 PM EST
Where
Robeson County, 0.57 mi E of Parkton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.900, -79.010

Amateur radio operator estimated 50 to 60 mph wind gust and pea size hail.

Hail, Bladen

When
May 20, 6:34 PM EST to 6:35 PM EST
Where
Bladen County, 5.31 mi ENE of Ammon
Measured
1 in hail
Reported by
Public
Coordinates
34.840, -78.500

Quarter size hail was reported by the public. A wind gust was estimated to 50 mph.

Hail, Bladen

When
May 20, 6:41 PM EST to 6:42 PM EST
Where
Bladen County, 2.19 mi SSW of Live Oak
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.800, -78.731

The diameter of the hail was measured at 0.88 inches by the Emergency Manager.

Hail, Bladen

When
May 20, 7:10 PM EST to 7:11 PM EST
Where
Bladen County, 0.57 mi E of White Lake
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
34.650, -78.490

White Lake Public Works Director reported dime to nickel size hail on northeast side of White Lake.

Hail, Pender

When
May 20, 8:00 PM EST to 8:01 PM EST
Where
Pender County, 0.23 mi ENE of Atkinson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.531, -78.166

A Pender County Deputy reported penny size hail on State Route 53.

Thunderstorm Wind, Columbus

When
May 20, 8:33 PM EST to 8:36 PM EST
Where
Columbus County, Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.320, -78.920

Trees were blown down in and near Cerro Gordo.

Thunderstorm Wind, Columbus

When
May 20, 8:39 PM EST to 8:42 PM EST
Where
Columbus County, 0.57 mi E of Tabor City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.150, -78.870

Amateur radio operator estimated wind gusts to 60 mph. Trees were blown down in and near Tabor City.

Hail, Columbus

When
May 20, 8:51 PM EST to 8:52 PM EST
Where
Columbus County, 0.44 mi E of Bolton
Measured
0.75 in hail
Reported by
Public
Coordinates
34.321, -78.412

Hail up to the size of pennies was reported by the public.

Thunderstorm Wind, Columbus

When
May 20, 8:53 PM EST to 8:56 PM EST
Where
Columbus County, Nakina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.130, -78.670

Trees were blown down in and near Nakina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99286, 99288, 99290, 99291, 99322, 99319, 99293, 99307, 99321.